Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

zopiclone

(19 Posts)
PeaceLoveAndMincePies Fri 22-Jan-16 12:37:19

I'm in the midst of a bit of a wee crisis at the moment. I'm already in services for various personality disorders and PTSD but also have PND and am very unhappy at the moment. Also not sleeping.
So yesterday I saw a couple of GPs and had an urgent assessment with the duty psychiatrist and was prescribed 7.5mg zopiclone for the insomnia and advised to increase my dose of sertraline from 150mg to 200mg. All fine.
I took a half dose of zopiclone last night because I was wary of being a zombie this morning with my baby to look after on my own. It was great, I slept on/off for about eleven hours and I don't feel too bad this morning, manageably drowsy but I'm in control (DH got up during the night with DS). But I've got the most revolting bitter taste in my mouth, and did so all night long. I know it's a common side-effect of zopiclone but does anyone have any tips for how to get rid of it? I necked a bottle of Fanta this morning to no avail wink brushing my teeth has no effect either.

Mypubesarestraight Fri 22-Jan-16 12:39:13

I've been given 7 tablets by my doctor.
The taste is absolutely disgusting like sucking on a 2p but at least they help me sleep.

PeaceLoveAndMincePies Fri 22-Jan-16 12:40:58

I agree, I can put up with it for the sake of lovely sleep! But if anyone has any handy hints I'd be very grateful smile

bibbitybobbityyhat Fri 22-Jan-16 12:41:38

Sorry, it's awful isn't it? I have a conspiracy theory that it's a deliberate thing to prevent people from getting addicted to the stuff.

I have found there is nothing at all that gets rid of the taste, hence I don't take the tablets very often.

Incidentally, I have found hypnotherapy to be incredibly helpful with insomnia and stress, if you can find a fabulous sympathetic practitioner.

PeaceLoveAndMincePies Fri 22-Jan-16 12:45:03

Bibbity does it fade after so long, or if I take another dose tonight will it continue all the time until I stop altogether? Your conspiracy theory was my first thought too wink

bibbitybobbityyhat Fri 22-Jan-16 12:46:53

I find it takes about 36 - 48 hours to go away. I was given 20 tablets at the beginning of September and still have 7 left!

FreckledLeopard Fri 22-Jan-16 12:49:38

The taste diminishes as the day goes on but unfortunately it's a well-known side effect. The alternative is to ask for Zolpidem, which is similar, but without the strange taste. I've always tried to get this instead of zopiclone.

MagpieCursedTea Fri 22-Jan-16 13:01:39

I hated taking zopiclone because of that taste. I kept a bottle of pop to sip over night if I woke up or for first thing in the morning. Boiled sweets to suck on helped too but not ideal if you're in bed and sleepy. These ideas are also terrible for your teeth, but I found water just didn't cut it. It doesn't get rid of the taste either, but having something with a stronger flavour helps distract from the metallic taste.
I hope that you start to feel better soon.

PeaceLoveAndMincePies Fri 22-Jan-16 14:02:35

Thank you Magpie. I had squash next to my bed all night and necked a bottle of Fanta this morning wink who needs teeth anyway? I've got a temporary filling in at the moment else I'd be buying all the chewing gum.

dontrunwithscissors Fri 22-Jan-16 19:16:04

I find splitting the pills (to 3.75mg) makes the taste worse.

PeaceLoveAndMincePies Fri 22-Jan-16 20:20:14

Ah bugger dontrun. I'm worried I might never wake up if I take the whole dose!

MountainDweller Fri 22-Jan-16 22:54:41

I've taken it and the taste never went away if I took it every night.

You could go back to your dr and mention that you have this side effect; there is a similar drug called zolpidem which doesn't have the taste, maybe they would give you that instead? I know it's tricky because often Drs don't like patients suggesting medication...

PeaceLoveAndMincePies Sat 23-Jan-16 09:11:14

My psychiatrist faxed the prescription over, then the GP said she wasn't comfortable prescribing it because I'd said I feel suicidal. I managed to persuade her it was a good idea and that I'd really prefer to feel better than kill myself. So I can't be bothered being fussy and asking her to change it now blush actually it's not so bad this morning.
I can't take the whole two weeks anyway because DH is struggling with DS being a terror at night and I feel guilty not helping out sad

franno1990 Sat 23-Jan-16 09:20:45

Hi,

I am actually a doctor myself. I also had a recent period of really high stress and night shifts which left me with insomnia for months. I even had to leave work due to my mental health for 8 weeks. I was taking zopiclone but quickly started becoming resistant and was suffering from the many side effects it brings on, particularly low mood and metal taste in my mouth.

I am now back to work full time and sleeping every night with the odd bad night here and there.

I can recommend two books, 'The effortless sleep method' and the sequel 'The effortless sleep companion'. These I found very comforting and helpful.

I started a mental health blog to help people with this problem, you might like to look at these posts:

listsforlifeblog.com/2015/12/08/tackling-insomnia-the-importance-of-creating-a-bedtime-routine/

listsforlifeblog.com/2016/01/12/improving-your-sleeping-9-simple-but-effective-tips/

listsforlifeblog.com/2015/12/18/7-tips-for-dealing-with-depression/

bibbitybobbityyhat Sat 23-Jan-16 14:56:50

I haven't reported franno's post because it contains some helpful information, but I'd just like to say how very strongly I dislike it when people link their personal blogs on Mumsnet threads.

PeaceLoveAndMincePies Sat 23-Jan-16 17:40:56

Indeed.

franno1990 Sat 23-Jan-16 17:55:39

I wrote those posts to help people who are in a desperate situation, knowing that most doctors prescribe medication and then abandon their patients to deal with this problem themselves. Having been through it myself I know how lonely it can feel and how much you want to hear from someone who has been through it and then has manage to come out the other side. I feel offended that you would think I would post links to mental health advice for my own benefit.

bibbitybobbityyhat Sat 23-Jan-16 18:02:01

I'm sorry you feel offended, however its a blurry line isn't it? You post clickable links to your blog on a well-read site like Mumsnet = you are going to get more traffic to your blog.

Sometimes Mumsnet simply deletes them if they are reported.

TheoriginalLEM Sat 23-Jan-16 18:06:42

I am very wary of people who post links on threads, especially MH threads but to be fair, i have looked at fran's links and she clearly isn't selling anything or spouting a load of woo. Just useful advice from someone who shares the experience.

I am going to recommend the links to my DD who has insomnia, she was given zolpedem but i don't think it worked very well.

I have taken zopiclone in the past when my body clock needed a reset (i find that its very easy to get into a routine of not sleeping) and found it very effective. VILE taste in my mouth though. My DD doesn't suffer from anxiety, i do, hers is more to do with bad sleeping habits i think.

One thing i find works is forcing myself to leave my phone downstairs when i go to bed. The light is the work of satan - the light on my kindle is a different type of light and doesn't keep me awake.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now